Outline of the 4th PABITRA Workshop

Nagano, Japan

43rd IAVS Symposium - July 23-28, 2000

Workshop Theme: 
Tasks of Vegetation Ecology in the PABITRA Net
(the Pacific-Asia Biodiversity Transect Network)

Date: Monday, July 24, 2000

9:30 Plenary Session: Introduction Dieter Mueller-Dombois (Honolulu, Hawaii)

I. Assessment and monitoring of plant biodiversity in the Pacific islands

10:00 Recent vegetation change in dry, leeward habitats of the Hawaiian Islands, the northern outliers of PABITRA Curtis C. Daehler (Honolulu, Hawaii)
10:20 Invasive plants in native forests of Eastern Polynesia, the eastern outliers of PABITRA Jean-Yves Meyer (Papeete, Tahiti)
10:40 A simple method to measure plant biodiversity across the PABITRA islands Syuzo Itow (Nagasaki, Japan)
11:00 PABITRA related studies on Robinson Crusoe Island Michael Kiehn with Tod Stuessy and Josef Greimler (Vienna, Austria)
11:20 The PABITRA gateway site in Fiji Randy R. Thaman (Suva, Fiji)
11:40 Discussion (20 minutes)  
12:00 Lunch (1 hour)  
13:00 Plenary Sessions  

II. Analysis of human relationships to island biodiversity

14:00 PABITRA monitoring of biodiversity with ethnobotanical documentation in the western Solomon Islands Will McClatchey (Honolulu, Hawaii) with Myknee Siricolo (Solomon Islands)
14:20 Traditional agricultural systems and biodiversity in the Pacific islands, a PABITRA perspective Harley I. Manner (Mangilao, Guam)
14:40 Biodiversity in human support system of the Pacific islands Randy R. Thaman (Suva, Fiji)
15:00 Discussion (20 minutes)  
15:20 Tea Break (20 minutes)  

III. Analysis of freshwater flow, its relation to island biodiversity and ecosystem health

15:40 Integrated watershed and biodiversity management for PABITRA sites, monitoring topo-climatic gradients James O. Juvik (Hilo, Hawaii)
cancelled Functional roles of biodiversity in PABITRA watersheds using horizontal gradients (the BIOGRASP approach) Cristoph Leuschner (Goettingen, Germany)

IV. Historical perspectives on island biodiversity

16:00 Interactions between climate and human impacts: a paleoecological approach to the study of biodiversity evolution in the Canary Islands Richard Pott (Hannover, Germany)
16:20 The genus Cyrtandra (Gesneraceae): its indicator potential for assessing the health of PABITRA forests Michael Kiehn (Vienna, Austria)
16:40 Break  or Discussion (20 minutes)  

V. Coordination of the PABITRA project

17:00 Support of multidisciplinary ecosystem studies with Internet-based integrative techniques Kent W. Bridges (Honolulu, Hawaii)
17:20 Methods to initiate PABITRA field work for IBOY 2001 Dieter Mueller-Dombois (Honolulu, Hawaii)
17:40 Concluding discussion (20 minutes)  
18:00 Dinner  
18:30 Advisory Council  

Speakers please note: The workshop mode of the PABITRA session is informal and requires ample time for discussion. Therefore, we should consider 20 minutes for each presentation and 10 minutes for discussion.  The total session length is seven hours, plus the time for appropriate intermissions.


Last Updated: 07/09/00